New Mexico, 2022High Wind in New Mexico, April 12 to 13, 2022
April 12 to 13, 2022 · NWS EPZ · 4 events in 4 counties and zones
An upper low was moving through the Northern Rockies with an associated cold front approaching southern New Mexico. Gusty southwest winds ahead of the front reached up to 80 mph over the area just ahead of the frontal passage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving through the Northern Rockies with an associated cold front approaching southern New Mexico. Gusty southwest winds ahead of the front reached up to 80 mph over the area just ahead of the frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 12, 3:05 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 12, 3:05 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
405 AM MDT Tue Apr 12 2022
.SYNOPSIS...
Today will be very windy, with wide spread areas of blowing dust.
Looks like an inside kind of day, this afternoon. Expect hazardous
driving conditions today as the winds and blowing dust create
difficult driving situations. On Wednesday we will be cooler, but
still breezy. For Thursday and Friday, we will see warmer
temperatures, under mostly sunny skies. This weekend will have
above average high temperatures with occasionally breezy winds
each afternoon. The start of next week looks warm and dry with
more breezy afternoon winds.
&&
.DISCUSSION...
.SHORT TERM...Today (Tuesday) and Tonight...
Strong winds, blowing dust, and high fire danger will be the
concerns through today. A potent low pressure system to the
northeast of the Borderland will induce a strong pressure gradient
throughout the day. Winds aloft increase as well in response to this
pressure gradient and a 500 mb jet streak approaching NM. This,
coupled with mixing heights to ~600 mb will result in windy
conditions area wide, with values 25 to 40 mph sustained and gusts
50 to 65 mph. Damage to tree limbs and other structures will be
possible. Given the southwest sfc flow, blowing dust can be
expected. NWS Air Quality, RAP CHEM, and analogues based on similar
wind speeds/directions and temps, suggest the potential for
significant blowing dust across the lowlands. Still some uncertainty
on the exact value for VIS, but somewhere between 1 and 3 SM seems
likely with at least the potential for <1SM. As a result, a dust
advisory is in effect midday through the evening hrs from Luna
county eastward into west TX. Additionally, High Wind Warnings are
in effect most areas, expiring this evening, exception being east
slopes of the Sacs, Franklins, and Organs, where values may remain
elevated through much of the night.
Flow shifts to the west and northwest into the overnight hours, a
sign of cold advection from a cold front. As mentioned, wind speeds
will remain elevated east of area mtns, with quite the wind speeds
showing up on MOS guidance for KELP. Compared to Monday night, temps
will be 15 to 20 degrees colder, with values in the 30s and 40s
across the lowlands and 20s in the higher terrain. As this front and
disturbance aloft moves through, there could be a few light showers
across the Sacramento mtns between 00Z and 09Z, although not much in
the way of hazards are expected with this. A slight chance for mtn
showers along with cooler temps and waning breezes describes the
Tuesday night into early Wednesday time frame rather nicely.
&&
.LONG TERM...
We start the long term forecast on Wednesday morning, as the upper
level trough that brought us wind and dust on Tuesday will have
moved off to our east. Cooler air will filter in behind the
trough, so we will have one day of below average temperatures.
Though the strong winds may be gone, we will still be breezy for
most of the day on Wednesday. For Thursday and Friday, we will see
a zonal flow (west to east) develop across the region and that
will jump our temperatures around 5 degrees each day, so that by
Friday afternoon our high temperatures will be running 4 to 8
degrees above average. For this coming weekend we will continue to
see quiet weather with above average high temperatures. The zonal
flow aloft will give us breezy afternoon winds. More of the same
for the start of next week, as we will see little change to our
weather pattern, with above average high temperatures with breezy
afternoon winds under mostly sunny skies.
&&
.AVIATION...06Z TAF CYCLE
Currently VFR conditions at all TAF sites. Wind direction 230-260
15-25G25-35KT. LLWS will continue to be a concern for all sites through
the overnight hours until 15Z. Winds pick back up again Tuesday
with sustained winds 30G40KT at 18Z. East slopes and ridge tops
will still be favored for locally higher wind speeds. BLDU will
more than likely affect every site except for KTCS.
&&
.FIRE WEATHER...
A trough and low pressure system mainly to the north and northeast
will produce windy to very windy conditions across the entire area
this afternoon. Expect 25 to 40 mph sustained winds with gusts 50 to
65 mph. In addition to this, dry conditions will persist with
relative humidity values 12 to 20 percent, but higher across the
elevated terrain, 20 to 35 percent. High fire danger is expected
across much of the area and with high wind speeds, a Red Flag
Warning is in effect across much of the area. Cooler temperatures on
Wednesday, but extremely dry air is anticipated. Min RH in the
single digits just about everywhere with values as low as 3%. There
will be some 10 to 18 mph winds but overall thee values will remain
below critical. A warming trend will then develop Thursday. The
theme through the rest of the week and into the weekend; daily mild
breezes, 10 to 18 mph, warm temperatures, and very dry, critical
humidity. As a result, not expecting Red Flag conditions after
Tuesday due to the marginal winds. No major weather systems appear
on the horizon in the long term with Very Good to Excellent
ventilation each afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 82 47 72 42 / 0 0 0 0
Sierra Blanca 79 44 66 41 / 0 0 0 0
Las Cruces 80 39 71 38 / 0 0 0 0
Alamogordo 77 37 68 37 / 0 0 0 0
Cloudcroft 53 22 43 28 / 10 20 0 0
Truth or Consequences 74 37 69 37 / 0 0 0 0
Silver City 65 30 59 36 / 0 0 0 0
Deming 77 36 69 32 / 0 0 0 0
Lordsburg 73 30 68 32 / 0 0 0 0
West El Paso Metro 80 45 72 45 / 0 0 0 0
Dell City 81 42 70 36 / 0 0 0 0
Fort Hancock 85 46 74 40 / 0 0 0 0
Loma Linda 74 40 64 41 / 0 0 0 0
Fabens 83 44 73 40 / 0 0 0 0
Santa Teresa 79 39 71 38 / 0 0 0 0
White Sands HQ 78 43 70 44 / 0 0 0 0
Jornada Range 76 37 69 37 / 0 0 0 0
Hatch 76 37 71 36 / 0 0 0 0
Columbus 78 39 71 37 / 0 0 0 0
Orogrande 79 42 69 40 / 0 0 0 0
Mayhill 66 28 58 32 / 0 10 0 0
Mescalero 64 26 54 30 / 0 20 0 0
Timberon 63 26 53 29 / 0 10 0 0
Winston 71 20 68 23 / 0 0 0 0
Hillsboro 71 32 67 37 / 0 0 0 0
Spaceport 74 34 69 35 / 0 0 0 0
Lake Roberts 64 24 61 29 / 0 0 0 0
Hurley 69 28 63 29 / 0 0 0 0
Cliff 73 20 69 24 / 0 0 0 0
Mule Creek 64 28 62 33 / 0 0 0 0
Faywood 69 31 63 35 / 0 0 0 0
Animas 76 32 71 32 / 0 0 0 0
Hachita 76 32 69 32 / 0 0 0 0
Antelope Wells 74 36 71 36 / 0 0 0 0
Cloverdale 69 33 66 37 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 6 AM MDT Wednesday
for NMZ413>416.
Blowing Dust Advisory from 11 AM this morning to 7 PM MDT this
evening for NMZ407-411-413-417.
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for NMZ111-112.
High Wind Warning from 8 AM this morning to 9 PM MDT this
evening for NMZ402>412-417.
Wind Advisory until 8 AM MDT this morning for NMZ414>416.
Wind Advisory from 8 AM this morning to 9 PM MDT this evening
for NMZ401.
TX...High Wind Warning from 8 AM this morning to 6 AM MDT Wednesday
for TXZ419.
Blowing Dust Advisory from 11 AM this morning to 7 PM MDT this
evening for TXZ418>424.
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for TXZ055-056.
High Wind Warning from 8 AM this morning to 9 PM MDT this
evening for TXZ418-420-421-423.
Wind Advisory from 8 AM this morning to 9 PM MDT this evening
for TXZ422-424.
&&
Delizio/BriceHazardous weather outlook, Apr 11, 5:15 AM MST, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
615 AM MDT Mon Apr 11 2022
NMZ401>417-TXZ418>424-121215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
615 AM MDT Mon Apr 11 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
By this afternoon we will see west southwest winds of 20 to 30
mph with some higher gusts. We could also see some patchy areas of
blowing dust mainly across the lowlands.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will see very windy and dry conditions on Tuesday. Blowing
dust will be also possible on Tuesday. The winds on Tuesday may be
capable of producing some property damage. For the rest of the
week and into the weekend, we will see less wind, but it will
still be a little breezy at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Southern Tularosa Basin
- When
- April 12, 4:10 AM MST to April 13, 5:00 AM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
A peak gust of 80 mph was recorded at San Agustin Pass. Other gusts across the zone included 64 mph at the White Sands Missile Range LC-32 site, 63 mph at the Main Post and 62 mph at Building 1830.
High Wind, Central Tularosa Basin
- When
- April 12, 10:00 AM MST to 4:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
A peak gust of 62 mph was recorded at the Brillo West mesonet site located on the White Sands Missile Range. The Pony and Delta Clipper sites, also on the range, recorded a peak gust of 60 mph.
High Wind, Lowlands of the Bootheel
- When
- April 12, 10:00 AM MST to 2:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The Hachita Valley RAWS recorded a peak gust of 58 mph.
High Wind, Southwest Desert/Lower Gila River Valley
- When
- April 12, 12:00 PM MST to 5:00 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
An NMDOT site on the Lordsburg Playa at mile marker 11 on Interstate 10 recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 12 to 13, 202223 injured · $2.3 million · EF3 · 89 events
- Blizzard in North Dakota, April 12 to 14, 20222 deaths · 34 events
- Tornadoes and Hail in Minnesota, April 12, 20222 injured · $2.5 million · EF2 · 31 events
- Tornadoes and Hail in Louisiana, April 12 to 13, 20221 injured · $885,000 · EF2 · 54 events
- Tornadoes and Flood in Iowa, April 12 to 13, 20221 injured · $520,000 · EF2 · 41 events
- Flood in Kentucky, April 12, 20221 death · 1 event
- Hail and Damaging Winds in Minnesota, April 12, 2022$10 million · 1.5 in hail · 10 events
- Tornadoes and Hail in Iowa, April 12, 2022$1.3 million · EF1 · 16 events
- Damaging Winds and Lightning Strike in Louisiana, April 12 to 13, 2022$376,000 · 70 kt wind · 15 events
- Tornado and Hail in Texas, April 12, 2022$100,000 · EF1 · 8 events
- Flash Flooding and Flooding in Missouri, April 12 to 13, 2022$19,000 · 53 kt wind · 39 events
- Tornadoes and Hail in Nebraska, April 12, 2022EF1 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019493, 1019495, 1019496, 1019498.